Last reply 1 year ago
A broken person

Hello
I recently had a severe relapse and have subsequently been changed from Copaxone to Tysabri infusions. After much anxiety and stress over the risk of PML, I am now on Tysabri and hoping for the best.

The previous relapse has left me with intermittent double vision and slurred speech. Both of these are incredibly disabling and happen at regular intervals throughout the day (last time I recorded it was 12 times an hour that my vision goes double and usually slurred speech accompanies this) I feel like a mess at the moment, a broken person. I am 25 and really trying my best to get on with life but feel like these 2 symptoms are taking over my life.

My neuro said he thought I was lucky that my eye has recovered as much as it has and he was less worrisome about my speech. However, I am finding them both very difficult to manage. I have noticed my speech is worse when I am nervous or stressed but it has become a vicious cycle as now I am nervous to speak, knowing that I will slur my words. Others says they don’t notice it but I can actually feel when its about to happen. Everything slows and my brain and mouth aren’t cooperating with eachother. I have seen that people are referred to speech therapists to help with their speech. I’m going to contact my nurse about this but in the meantime, does anyone have any excerises for me to try or any advice? Many thanks

PS I am reading “The brain that changes itself” by Norman Doidge, its incredibly inspiring and I would recommend reading it. Even though for some strange reason our brains are attacking themselves, they are also constantly making up for these glitches and we do have the power to regain what we lose with the right methods. Just hoping we can help eachother to find ways to retrain our brains so we can lead normal lives.

Add categories

Browse categories and add by clicking on them

You can remove current categories below by clicking the ‘x’.


stumbler
1 year ago

@aldon , all the Disease Modifying Treatments (DMTs) come with risks. Yes, the risk of PML with Tysabri is potentially very nasty, but, it is a known risk. Your JCV status will be monitored regularly. If you become positive for these antibodies, their level will be checked to ensure they stay within acceptable levels. If they raise higher, the Tysabri will be stopped.

Speech problems can be very embarrassing and can impact your social life. There’s some details of this problem here:-

https://www.mstrust.org.uk/a-z/speech

Speech therapy is a good way forward, so, good luck with this.

There’s also some details about visual problems here.

https://www.mstrust.org.uk/a-z/visual-problems

It might be useful to see if you can get a referral to an optometrist, to check out the problem and see if there are any solutions for you.


aldon
1 year ago

@stumbler Thanks for the sounds advice
How are you? I always see you respond to others with a good knowledge and lots of care but I wonder how you are getting on?


stumbler
1 year ago

Thanks for asking, @aldon . I’m doing OK (standard MS-er response!).

As everyone else, I have my challenges and frustrations. But, I owe it to my wife and family to keep a smile on my face, despite the restrictions imposed on me by the MS……… 😉


gates1989
1 year ago

@aldon, I am so sorry to hear of your struggles at the moment, but please don’t give up hope, you’re not a broken person, you’re clearly very strong minded and that is so important when the whole world and his dog appear to be fighting against you! I kno everyone responds differently to medication but I was also put on Tysabri from copaxone, despite being JC+, (I decided it was worth the risk, ms was taking over my life) and it completely gave my life back to me. Not only did the relapses stop but my body repaired pretty much all of the damage that was physical. My walking improved and I was able to stand pretty much for as long as I wanted! It really was my miracle juice! I’ve since been taken off it as the risk was too high after 4 years however, I really hope that Tysabri works as well for you as it did for me. It changed my life. Sending you lots of love, I have sent you a friend request if you’d like to chat please feel free to send me a msg xx


asurf777
1 year ago

I’m really new to having MS, and my knowledge of new drugs is limited. (I am to start copaxone in two days). I just wanted to say I’m sorry for the feelings you’re experiencing. I can relate to feeling like a shade of yourself- I think that is true of most people who have MS. Feel free to reach out if you need someone to chat with. New friends are always nice.

I hope your doc finds something that works for you soon.

❤️


littlesister
1 year ago

Hi

My ms also presents like that. My vision and speech become an issue and my balance goes totally off. I know how debilitating it can be. I go through patches where I can be half way through talking about something and I forget what I was talking about which is so hugely embarrassing. Or a word I know I can’t remember. The more stressed I am the worse it can be. But I have found it isn’t constant. And the more relaxed I am the less frequently it happens. My yoga and meditation help. Hope you ok. Hugs

Join Shift.ms to reply to this post.

Become part of the community so you can chat, compare and learn from other MSers.